Purpose: To characterize diarrhea events in patients with cancer treated with lapatinib as monotherapy or in combination with capecitabine or taxanes. Patients and methods: Eleven clinical trials (phase I, II, or III) in patients with metastatic cancer were analyzed. Lapatinib was administered at doses ranging from 1,000 to 1,500 mg/day as monotherapy (n = 926) or in combination with capecitabine (n = 198) or taxanes (n = 687). Diarrhea events were characterized based on severity, time to onset, duration, required interventions, and clinical outcomes. Results: In the pooled analysis of nine studies, diarrhea occurred in 55% of lapatinib-treated patients and 24% of patients not receiving lapatinib. All grade diarrhea occurred in 51% of patients treated with lapatinib monotherapy and 65% treated with lapatinib plus capecitabine. In a separate analysis, 48% of patients treated with lapatinib plus a taxane experienced diarrhea. Overall, most diarrhea events were grade 1/2. Grade 3 events occurred in <10% of patients and grade 4 events were rare (≤1%). Most diarrhea events resolved with conventional approaches and without dose modification. Approximately 40% of patients treated with lapatinib monotherapy or combination therapy experienced a first diarrhea event within 6 days of treatment initiation, with a median duration of 7-9 days. Lapatinib-containing chemotherapy regimens do not cause severe diarrhea when proactive monitoring and intervention is introduced. Conclusion: Most diarrhea events in lapatinib-treated patients are low grade, requiring infrequent lapatinib dose modification or interruption. Proactive management of diarrhea is crucial to prevent more serious complications in lapatinib-treated patients.
- Advanced or metastatic breast cancer
- Adverse events
- Epidermal growth factor receptor
- Gastrointestinal events
- Tyrosine kinase inhibitor